... 60 minutes? Patient is 88 years old with probable dementia .limited oral communication and is unable to eat, dress, or move without help.
Has anyone ever heard of using Haldol 5 mg at bedtime for sleep and rest with a may repeat in 30 to?
Question posted by jubee50 on 1 June 2011
Last updated on 4 May 2012
5 mg is not that high of a dose. It will help with agitation. Some of these elderly folks tend to "Sundown" meaning their agitation grows worse in the evenings to nights. The haldol given only at night is for this. Many dementia patients are calm during the day then become different people at night. I've seen folks who are normal and lucid during the day, become severly agitated and confused during the night. Their families may not even know this if they were not around them much during the nighttime hours. It can be very scary for the patients too. Haldol used to be used very frequently in nursing homes in the eighties and nineties then the government decided it was a "chemical restraint" and nursing homes had to stop using restraints of all kinds.
A person had a "right" to fall out of bed and break a hip! We had to take all the people off their sleeping meds and their antianxiety meds as well as the antipsychotics because all of these could be classed as "chemical restraints". Even folks who had been on them for years and even stuff like Benedryl. We had to prove in writing we gave them a trial run of stopping the meds. It was absolutely crazy and you guys know what happens when you cold turkey people off meds like these!!! It was insane! In some ways, I guess, it was a good thing becuase I'm sure there were folks who were overmedicated but for the majority, it was pretty crazy. People ended up falling, breaking hips, and never recovering. Now there is a shift back again to using these types of medications that helped those with agitated dementia calm down. Drs are seeing the value of these kinds of meds again. I think judicious use is the key. If he is not agitated dont give it. If he is, give the medicine and take the time to observe and see how he does. I would give it the full hour before I redosed with the second 5mg. Poor man! I really hope I dont live long enough to become that way. I could write a book with the stuff I've seen over the years!! Some of it is very funny and a lot of it is so sad it would break your heart! I am glad I have had the opportunity to have my life enriched by having known a lot of these folks. It is never dull work that's for sure! I hope the medicine can help this man with his quality of living. Also remember that many folks with dementia cannot express themselves when they are in pain and agitation is their only way to express pain. When I see a person becoming agitated I try giving some acetaminophen, or whatever they have ordered, to see if that helps first. If it is pain they are experiencing, they will calm after the pain medicine. I would try this before I tried the Haldol. Just a tip from long time experience! Good luck!
I'm going to agree with Pledge and say that does seem like a high dose. I have a 13 year old neice who takes Haldol. Of course given her age and weight her dose is much smaller. I would suggest calling the pharmacist and see what they think. They sometimes know more about proper dosing than the doctors. I'm sorry I couldn't give you a more definitive answer. Good Luck-Alem
Hello jubee50. Not sure if I can answer your question. I know its given to elderly people who do have dementia, and its started at 0.5 to 1mg once or sometimes twice a day. I was on haldol some years ago. My dose ended up being 30 and 35mg. I understand the 5mg at bedtime but to possibly repeat it again within an hour. I'm not a dr. I can only guess, and give my opinion, as an outsider looking in, but I'd say given the patients age, that would be a strong dose, if it were given so close together. And maybe its that the patient is not responding to the 5mg, and by having it given again so close together, trying to get the person to respond. Just guesses. Not being very helpfull here, but I do hope that this person does hopefully become a bit better. I have a cousin, only at 65 years of age, and her dementia began less than three years ago. Its progressed so rapidly, she now, needs help in dressing, bathing and so on. Its a terrible illness, and its so heart breaking to watch. very best of wishes go out to you and this person.
- Haldol uses and safety info
- Haldol information for Healthcare Professionals (includes dosage details)
- Side effects of Haldol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.